What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:30 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 1, 3:30 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Wed Aug 1 2018
.SYNOPSIS...Shower and thunderstorm chances will increase across
the area this afternoon. A favorable pattern will keep rain chances
elevated into the weekend as deeper moisture moves into the region.
Temperatures will remain within a few degrees of normal for early
August.
&&
.DISCUSSION...High temperatures so far this afternoon are running 2-
6 degs higher compared to Tuesday at this time, with KTUS having
already hit 105 degs. Surface dewpoints however were down slightly
over the last 24 hours, anywhere from 2 to 7 degrees, likely due to
more complete mixing of the PBL. A scattered cu field was in place
for most of the region with storms starting to pop up mainly over
the higher terrain. Storm motions were pretty slow so far but toward
the west, with strong northerly winds shearing the anvils off toward
the south. In general though, satellite trends suggest a line of
storms organizing across the Mogollon Rim extending from northern AZ
southeastward into southwest NM. The CAMs including the latest HRRR
and U of A WRF models are in agreement with storms pushing west or
southwest off the Rim and into the valleys this evening. Blowing
dust remains in the forecast for much of southeast Pinal and
northern Pima Counties to account for the possibility of some strong
outflows. While it seems this may be the "main event" this
afternoon, other storms should be able form across the remaining sky
islands and move westward into the valleys. A few heavy downpours
will be possible with rainfall amounts around 1/2 inch and locally
higher accumulations. All in all though it should be a fairly
typical monsoon day with not much upper level support for organized
severe convection. We should be able to wrap things up rain-wise by
02/06Z this evening.
To close out the work week, high pressure remains quasi-stationary
which will result in typical monsoon conditions for early August.
The GFS brings a vort max through eastern areas on Thursday
afternoon which may result in a slight uptick in storm coverage.
Over the weekend, the ridge will flatten some with high pressure
reorienting off the southern California coast, before moving back
inland and settling across New Mexico early next week. This may
reduce rain chances for a day, but it doesn't look to be a complete
shutdown by any means. The GFS and ECMWF solutions are pretty
similar with the migration pattern of the high, but the GFS is
currently the wetter of the two models, especially next week. As is
often the case this time of year, the timing and placement of each
day's convection will be somewhat dependent on the previous day's
activity.
High temperatures over the next week will generally hover within a
few degrees of average.
&&
..AVIATION...Valid through 03/00Z.
FEW to SCT clouds 8k-12k will increase in coverage through the
afternoon as SCT TSRA develops. Expected storm motion is toward the
southwest to west, with activity gradually diminishing after sunset.
Typical diurnal wind trends continue outside of potential gusty
thunderstorm outflow. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Sufficient moisture typical of early August remains
in place through the forecast, with daily afternoon/evening
thunderstorms continuing. Humidities will recover well each night
and only drop to around 20-30 percent each afternoon. Outside of
thunderstorm induced gusts, expect diurnal trends with speeds of 15
mph or less.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Carpenter/Howlett
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 3:21 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
321 PM MST WED AUG 1 2018
AZZ506-514-012300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
321 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
400 PM MST...
At 320 PM MST, Doppler radar was tracking a strong thunderstorm near
Oracle, or 21 miles northeast of Oro Valley, moving south at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oracle, San Manuel, Campo Bonito and Biosphere 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3276 11082 3271 11062 3256 11065 3255 11088
TIME...MOT...LOC 2220Z 016DEG 5KT 3267 11075
Meyer
Special weather statement, Aug 1, 4:32 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
432 PM MST WED AUG 1 2018
AZZ502-515-020015-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
432 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 515 PM
MST...
At 430 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Sells. This storm was nearly stationary.
Additional strong thunderstorms were developing over central
portions of the Tohono O'Odham Nation around the Sells area.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Sells, San Luis, Mountain Village, Covered Wells, Big Fields,
Cowlic, Artesa, Comobabi, Nolic and San Isidro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3212 11174 3196 11161 3173 11201 3222 11218
TIME...MOT...LOC 2330Z 045DEG 4KT 3198 11175
Meyer
Special weather statement, Aug 1, 5:00 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
500 PM MST WED AUG 1 2018
AZZ509-511-020030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
500 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...
At 459 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Safford, near Pima, moving southwest at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Thatcher, Pima, Mount Graham, Frye Mesa Dam and Fort Thomas.
LAT...LON 3266 10988 3293 11031 3310 11003 3290 10973
TIME...MOT...LOC 2359Z 027DEG 12KT 3284 10990
Special weather statement, Aug 1, 5:41 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
541 PM MST WED AUG 1 2018
AZZ503-020115-
Upper Santa Cruz River and Altar Valleys including Nogales-
541 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 615 PM MST...
At 540 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 12 miles northwest of Nogales. This storm was nearly
stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm along with heavy rain.
Locations impacted include...
Rio Rico, Tubac, Tumacacori.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3162 11103 3148 11095 3142 11106 3159 11115
TIME...MOT...LOC 0040Z 060DEG 4KT 3151 11105
Meyer
Special weather statement, Aug 1, 5:59 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
559 PM MST WED AUG 1 2018
AZZ506-509-511-020145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
559 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EASTERN
PINAL COUNTIES UNTIL 645 PM MST...
At 558 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, moving northwest at 5 to 10 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
San Carlos Reservoir and Calva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11037 3319 11016 3294 11025 3312 11065
3314 11064 3313 11059 3316 11053 3318 11053
3320 11040 3328 11046 3338 11044 3340 11040
TIME...MOT...LOC 0058Z 115DEG 9KT 3317 11041
MeyerSpecial weather statement, Aug 1, 6:30 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
630 PM MST WED AUG 1 2018
AZZ503-020200-
Upper Santa Cruz River and Altar Valleys including Nogales-
630 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 700 PM MST...
At 628 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Rico Southwest, or near Nogales, moving west at 10 mph.
Heavy rainfall, dime size hail and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Rio Rico Southwest, Rio Rico Northwest, Rio Rico Southeast, Rio Rico
Northeast, Pena Blanca Lake, Rio Rico, Arivaca Lake and Arivaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3164 11119 3143 11090 3134 11105 3157 11136
TIME...MOT...LOC 0128Z 079DEG 10KT 3143 11101